MathOverflow is a question and answer site for professional mathematicians. Join them; it only takes a minute:

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

Suppose that $M$ is a finitely generated module over $A=k[X_1,\ldots,X_n]$ of Krull dimension $m$ with $k$ an infinite field. Then one version of Noether normalisation says there is an $m$-dimensional $k$-subspace $W$ of the $k$-vector space spanned by $X_1,\ldots,X_n$ such that $M$ is finitely generated over $\operatorname{Sym}(W)$ considered as a subring of $A$.

As is surely well-known, in fact one can show that the set of $m$-dimensional $k$-vector spaces $W$ that work is open in the appropriate Grassmannian. My question is where is there a reference for this fact in the literature?

share|cite|improve this question
up vote 4 down vote accepted

Ok, I might be missing something (I often am) but I believe that this does it. Scroll up to page 452, line 3.9. The book is Effective Methods in Algebraic Geometry by Rossi and Spangher.

share|cite|improve this answer
I think that does what I want. Thank you. It would be nice to have a reference that isn't the middle of a proof of something else entirely though. If anyone has any other suggestions they are very welcome. – Simon Wadsley Oct 21 '09 at 12:19

In case anyone else has the same question and discovers this page I have just found a more explicit reference for this result: Remark 3.4.4 of A Singular introduction to commutative algebra by Greuel and Pfister. is a page that links to a pdf of the appropriate chapter. It is possibe that a subscription is required to open it though.

share|cite|improve this answer

A good reference seems

Adjamagbo, K.; Winiarski, T. Refined Noether normalization theorem and sharp degree bounds for dominating morphisms. Comm. Algebra 33 (2005), no. 7, 2387–2393. (Reviewer: David R. Finston)

They state the theorem as follows:

Theorem 1. Let $B=\mathbb K[x_1,\ldots,x_n]=\mathbb K[X_1,\ldots,X_n]/I$ be an absolutely integral affine algebra of dimension $r>0$ over an infinite field $\mathbb K$, where $I$ is an ideal of $\mathbb K[X_1,\ldots,X_n]$ and $d$ is the degree of its variety in $\mathbb A^n(\mathbb K)$. If $L$ ifs a generic linear automorphism of $\mathbb K^n$ with components $L_1,\ldots,L_n$, and $A=\mathbb K[L(x_1,\ldots,x_n),\ldots,L_r(x_1,\ldots,x_n)]\subseteq B$, then $B$ is a finite module over $A$, the fractions field of $B$ is an extension of the dractions field of $A$ with separable degree $d$, and the cardinality of each fiber of the canonical morphism from $\operatorname{Spec}(B)$ to $\operatorname{Spec}(A)$ is majorated by $d$.

Edit: Another good reference might be the red book of varieties and schemes, page 126 at the bottom, this is a remark concerning Proposition 6 in §7.

share|cite|improve this answer

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.